New Jersey Assembly Bill 4760 was introduced by Assemblyman Sean Kean on December 6, 2018. He was made aware of the issues surrounding benzodiazepines by constituent Carmelita Pala, who has been injured by these prescription drugs. The bill will require the development and utilization of safe benzodiazepine taper protocols and informed consent about the risks of these drugs at the time of prescription (via both a pamphlet and signed form). The length of any one prescription will be limited to 4 weeks, except in cases deemed medically necessary.

Lidia’s Story

Lidia Szypulski, a valued member of the benzodiazepine-injured community and New Jersey resident, kindly allowed us to share the letter she wrote in support of Bill A4760, both as an example and to share her story for awareness:

Dear Assembly Health and Senior Services Committee of New Jersey:

My name is Lidia Szypulski and I reside in New Jersey.  Please accept my testimonial on the extreme dangers of benzodiazepines and how I have been egregiously harmed. 

Back in the summer of 2014 I went to my local county clinic seeking assistance for some life stressors I had been experiencing, which resulted in anxiety and extreme muscle tension. The physician that saw me prescribed a benzodiazepine called Ativan. This was the day that destroyed my life. At the point of prescribing, I was given no warning as to the dangers of these drugs or the potential for harm. He told me the drug would help my tension. I was also told they could just be stopped within a week’s time. I was prescribed up to 2 milligrams a day or to take as needed. I took these drugs 3-4 times a week, if that, and only a quarter of what was prescribed.  After just a few months, I started experiencing a host of disturbing symptoms and became very ill. I ended up in the ER and was told I was experiencing interdose withdrawal from the Ativan and that I was “dependent” and would need to taper. What!?!?

A different doctor replaced the original prescriber who was no longer there and was not knowledgeable on how to do tapers. I searched furiously to no avail to find a doctor that knew how to taper. I rapidly tapered myself in over a month. As a direct result of the rapid taper, I experienced severe and extreme symptoms over many months. My primary care physician reinstated me at his suggestion on another benzodiazepine after seeing the severity of my physical symptoms, although he openly admitted he knew nothing about these drugs eitherThe hope was I could alleviate symptoms and taper safely. During this time, I also found an internet support group from people all over the world suffering because of this as well.

My primary care physician reinstated me at his suggestion on another benzodiazepine after seeing the severity of my physical symptoms, although he openly admitted he knew nothing about these drugs either.

The Symptoms

The symptoms I had have gotten worse and are now compounded by my prior withdrawal and also tolerance as I continue to try to taper. Not only am I severely sick taking the drug, reductions also cause severe intensity of symptoms. The formal organizations that now exist provided critical information I did not have prior to and during my injury. Every symptom I have acquired is listed and documented in the medical literature as either a direct effect of the drug, withdrawal, or neurological injury. These drugs have impacted every system of my body. Please note I never had these symptoms until I took the drug and while withdrawing.

Please note I never had these symptoms until I took the drug and while withdrawing.

The symptoms I suffer daily are inhumane, indescribable physical and mental anguish. It is a pure living hell. Had I not gone through this, I would never have believed it. I am being tortured by my own body. This is just a small sample:

  • adrenaline surges that make my heart pound through my chest and pant for air
  • internal manifestations of terror causing pacing torture (akathisia); at the same time I’m so weak I can’t stand more than 5 minutes due to POTS (postural orthostatic tachycardia syndrome), so I shake my legs nonstop and go back and forth between my couch and pacing
  • feels like there’s a gun to my head 24/7
  • severe blood pressure fluctuations
  • involuntary movements of face and limbs
  • tremor and shaking of entire body/“jelly legs
  • head pressure
  • skin burning/excruciating nerve pain/spasms and twitches/bone/muscle pain
  • epileptic type fits with seizing and tremoring on floor
  • abnormal fatigue/air hunger
  • drug-induced nightmares
  • severe muscle weakness
  • muscle wasting/hair and weight loss
  • vertigo/feeling like I’m on a boat
  • can’t handle lights/sounds/stimulation
  • TRAUMA/feelings of impending death/despair/confusion

And so much more…….

A Life Lost and a Plea for Informed Consent

Just 3 years ago I was driving, had a social life, and plans to work in New York City. At one point I was was working on a Master’s degree. I am now severely debilitated and disabled. The losses I have incurred are immeasurable: loss of health, self, precious time lost with my aging parents and family, inability to function/take care of myself, autonomy, ability to socialize, maintain relationships, financial…..the list is endless. What I want to impress upon all of you is that I was HARMED taking LESS than prescribed. Doctors are liberally prescribing these drugs without knowing the dangers of what they are even prescribing. This is absolute insanity that this is even allowed to exist.

What I want to impress upon all of you is that I was HARMED taking LESS than prescribed. Doctors are liberally prescribing these drugs without knowing the dangers of what they are even prescribing. This is absolute insanity that this is even allowed to exist.

Had I been given accurate informed consent that these drugs were not to be taken more than 2-4 weeks and that there was a severe withdrawal syndrome that could ensue and last years even while tapering and after;  had I been warned about tolerance, interdose withdrawal, dependency, the multitude of symptoms–I never would have filled that prescription. This is where the inherent dangers lie. I am living it.

I had to learn this all myself after the fact! This is a crime! I am fighting for my life on a daily basis and every second feel I may not make it. I am begging you to please right this wrong and to prevent this from happening to unsuspecting innocent people. The trauma I have experienced from this is ongoing and profound. This will be lifesaving legislation that will prevent further iatrogenic harm. I wish this was in place when this happened to me. No one has the right to play Russian roulette with someone’s life. Please do not let this horrific suffering be in vain.

Respectfully submitted,

Lidia Szypulski

 

New Jersey Bill A4760  is currently awaiting consideration before the Assembly Health and Senior Services Committee. We are asking all New Jersey residents to write a letter in support of the bill and email to Mellie Pala [email protected].